Duke Mathematical Journal

Quantum cohomology rings of Grassmannians and total positivity

Konstanze Rietsch

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We give a proof of a result of D. Peterson identifying the quantum cohomology ring of a Grassmannian with the reduced coordinate ring of a certain subvariety of ${\rm GL}_n$. The totally positive part of this subvariety is then constructed, and we give closed formulas for the values of the Schubert basis elements on the totally positive points. We then use the developed methods to give a new proof of a formula of C. Vafa, K. Intriligator, and A. Bertram for the structure constants (Gromov-Witten invariants). Finally, we use the positivity of these Gromov-Witten invariants to prove certain inequalities for Schur polynomials at roots of unity.

Article information

Duke Math. J., Volume 110, Number 3 (2001), 523-553.

First available in Project Euclid: 18 June 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14N35: Gromov-Witten invariants, quantum cohomology, Gopakumar-Vafa invariants, Donaldson-Thomas invariants [See also 53D45]
Secondary: 14M15: Grassmannians, Schubert varieties, flag manifolds [See also 32M10, 51M35] 20G20: Linear algebraic groups over the reals, the complexes, the quaternions


Rietsch, Konstanze. Quantum cohomology rings of Grassmannians and total positivity. Duke Math. J. 110 (2001), no. 3, 523--553. doi:10.1215/S0012-7094-01-11033-8. https://projecteuclid.org/euclid.dmj/1087574980

Export citation


  • A. Berenstein and A. Zelevinsky, Total positivity in Schubert varieties, Comment. Math. Helv. 72 (1997), 128–166.
  • A. Bertram, Quantum Schubert calculus, Adv. Math. 128 (1997), 289–305.
  • A. Bertram, I. Ciocan-Fontanine, and W. Fulton, Quantum multiplication of Schur polynomials, J. Algebra 219 (1999), 728–746.
  • W. Fulton, Young Tableaux, London Math. Soc. Stud. Texts 35, Cambridge Univ. Press, Cambridge, 1997.
  • W. Fulton and R. Pandharipande, “Notes on stable maps and quantum cohomology” in Algebraic Geometry (Santa Cruz, Calif., 1995), Proc. Sympos. Pure Math. 62, Part 2, Amer. Math. Soc., Providence, 1997, 45–96.
  • D. Gepner, Fusion rings and geometry, Comm. Math. Phys. 141 (1991), 381–411.
  • M. Kontsevich and Yu. Manin, Gromov-Witten classes, quantum cohomology, and enumerative geometry, Comm. Math. Phys. 164 (1994), 525–562.
  • B. Kostant, Flag manifold quantum cohomology, the Toda lattice, and the representation with highest weight $\rho$, Selecta Math. (N.S.) 2 (1996), 43–91.
  • G. Lusztig, Introduction to Quantum Groups, Progr. Math. 110, Birkhäuser, Boston, 1993.
  • –. –. –. –., “Total positivity in reductive groups” in Lie Theory and Geometry, Progr. Math. 123, Birkhäuser, Boston, 1994, 531–568.
  • –. –. –. –., Total positivity in partial flag manifolds, Represent. Theory 2 (1998), 70–78., http://www.ams.org/journal-getitem?pii=S1088-4165-98-00046-6
  • I. G. Macdonald, Symmetric Functions and Hall Polynomials, 2d ed., Oxford Math. Monogr., Oxford Univ. Press, New York, 1995.
  • D. McDuff and D. Salamon, J-Holomorphic Curves and Quantum Cohomology, Univ. Lecture Ser. 6, Amer. Math. Soc., Providence, 1994.
  • H. Minc, Nonnegative Matrices, Wiley-Intersci. Ser. Discrete Math. Optim., Wiley, New York, 1988.
  • D. Peterson, Quantum cohomology of $G/P$, lecture course, Massachusetts Institute of Technology, Cambridge, 1997.
  • ––––, Quantum cohomology of $G/P$, Seminaire de Mathematiques Superieures: Representation Theories and Algebraic Geometry, Universite de Montréal, Canada, 1997, unpublished lecture notes.
  • K. Rietsch, Quantum cohomology of partial flag varieties and totally positive Toeplitz matrices, preprint, 2001.
  • Y. Ruan and G. Tian, A mathematical theory of quantum cohomology, J. Differential Geom. 42 (1995), 259–367.
  • B. Siebert and G. Tian, On quantum cohomology rings of Fano manifolds and a formula of Vafa and Intriligator, Asian J. Math. 1 (1997), 679–695.
  • E. Witten, “The Verlinde algebra and the cohomology of the Grassmannian” in Geometry, Topology, & Physics (Cambridge, Mass., 1993), Conf. Proc. Lecture Notes Geom. Topology 4, Internat. Press, Cambridge, Mass., 1995, 357–422.